Hail, Cole
- When
- March 2, 3:45 AM CST
- Where
- Cole County, 0.53 mi E of Hickory Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.401, -92.360
Elevated convection fired up across the region north of a warm front that was just south of the Missouri/Arkansas border. There were numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Elevated convection fired up across the region north of a warm front that was just south of the Missouri/Arkansas border. There were numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 2, 2:39 AM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 239 AM CST FRI MAR 2 2012 .SHORT TERM... ISSUED AT 233 AM CST FRI MAR 2 2012 (TODAY) PRIMARY CONCERN FOR TODAY IS TSRA CHCS AND POTENTIAL FOR SVR WX WITH ELEVATED TSRA THAT HAVE DVLPD EARLY THIS MORNING OVER SWRN MO AS A STRONG LLJ RIDES OVER A SFC WMFNT THAT WAS LOCATED JUST SOUTH OF THE MO/AR BORDER. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR CONVECTION THIS MORNING GIVEN LEFT EXIT REGION DYNAMICS OF A STRONG H25 JET...INCREASING H5-H7 LAPSE RATES...LARGE SCALE ASCENT WITH THE APPROACH OF AN UPPER LEVEL TROUGH...AND PLENTY OF SHEAR. THE PRIMARY THREAT THIS MORNING IS LARGE HAIL WITHIN THE ELEVATED THUNDERSTORMS. PCPN IS EXPECTED TO SIMULTANEOUSLY EXPAND EWD AND LIFT NWD WITH TIME THROUGH THE MORNING. NEXT CONCERN IS FOR TSRA ACROSS THE ERN HALF OF THE CWA AHEAD OF THE CDFNT LATER THIS MORNING AND INTO THE AFTN WITH QUALITY MOISTURE SPREADING NWD AHEAD OF THE FNT. TSRA THREAT ENDS FROM WEST TO EAST BEHIND THE CDFNT. THERE MAY BE SOME SNOW MIXED WITH RAIN IN THE NRN CWA LATE THIS AFTN HOWEVER LITTLE TO NO ACCUMULATION IS EXPECTED. KANOFSKY && .LONG TERM... ISSUED AT 233 AM CST FRI MAR 2 2012 (TONIGHT-THURSDAY) WITH THE RAPID MOVEMENT OF TODAYS SYSTEM PRECIP SHOULD THREAT SHOULD BE EXITING OUR FAR E COUNTIES NO LATER THAN 00Z...WITH COOLER AND DRIER WEATHER IN THE OFFING OVERNIGHT AND INTO SATURDAY. THERE IS A FAIRLY LARGE DISCREPENCY IN MOS TEMPS FOR SATURDAY SO HAVE MODELED TEMP FORECASTS BASED ON CONSENSUS 850 TEMP PROGS...WHICH ENDS UP SPLITTING THE DIFFERENCE BETWEEN THE MET AND MAV. SHORTWAVE IS STILL PROGGED TO ZIP ACROSS THE AREA DURING THE DAY ON SUNDAY...ALTHOUGH TIMING AND EXACT LOCATION OF FEATURES CERTAINLY VARIES BETWEEN THE MODELS. I'VE TRIED TO INCREASE THE TEMP GRADIENT ACROSS THE AREA BY UPPING TEMPS OVER MID MO...AS MODERATE W COMPONENT TO LOW LEVEL FLOW SHOULD ALLOW FOR DECENT WARMING IN THIS AREA. GIVEN LARGE MODEL SPREAD WITH REGARDS TO BEST FORCING/LIFT/MOISTURE HAVE CONTINUED TO LIMIT MENTION OF PRECIP TO SPRINKLES/FLURRIES WORDING FOR NOW. MODERATING TEMPERATURES SHOULD RETURN TO THE ENTIRE AREA EARLY IN THE NEW WORK WEEK AS UPPER TROF PUSHES INTO THE EAST COAST AND ZONAL FLOW RETURNS TO THE CENTRAL CONUS. BY TUESDAY AND WEDNESDAY...TEMPERATURES SHOULD BE WELL ABOVE AVERAGE. 00Z MEDIUM RANGE SOLUTIONS ARE STILL ADVERTISING STRONG TROF TO PUSH INTO THE CENTRAL U.S. DURING THE MIDDLE OF NEXT WEEK...WITH THE GREATEST PRECIP THREAT WITH THIS SYSTEM CENTERED ON THE WED NIGHT/THU TIME FRAME. TRUETT && .AVIATION... ISSUED AT 1057 PM CST THU MAR 1 2012 A WEAK WARM FRONT EXTENDED FROM NEAR COU TO JUST S OF STL THIS EVNG. SFC WINDS WERE ELY IN UIN AND S-SELY AT THE OTHER TAF SITES. A SFC LOW OVER OK WILL MOVE NEWD TO SWRN MO AROUND 12Z FRI...THEN TO JUST NE OF STL BY 18Z FRI AS IT DEEPENS. CONVECTION IS EXPECTED TO DEVELOP LATE TGT S OF THE TAF SITES AS A SWLY LOW LEVEL JET BRINGS INCREASING LOW LEVEL MOISTURE NWD INTO OUR AREA. STILL PLENTY OF UNCERTAINTY WITH THE TIMING AND LOCATION OF THE NOCTURNAL CONVECTION...BUT IT APPEARS THAT IT WILL MOVE NEWD INTO THE TAF SITES...EXCEPT UIN...AROUND 11-14Z FRI. UNTIL THEN MAINLY JUST MID-HIGH LEVEL CLOUDS ARE EXPECTED. MAY INCLUDE LLWS IN THE STL AREA TAFS DURING THE LATE NGT HOURS AS THE MODELS...ACAR SOUNDINGS AND LSX VWP SHOWING AT LEAST 40 KTS FROM A SWLY DIRECTION AT 2000 FT IN HEIGHT LATE THIS EVNG. THE CEILINGS WILL LOWER INTO THE MVFR CATAGORY AS THE SHOWERS AND STORMS MOVE INTO THE TAF SITES IN THE MRNG. THE SFC WIND WILL BECOME NWLY AS WELL AS STRONG AND GUSTY AFTER THE PASSAGE OF THE SFC LOW AND TRAILING COLD FRONT. DEFORMATION ZONE LIGHT PRECIPITATION IS EXPECTED FRI AFTN IN UIN. THERE MAY BE A MIX OF LIGHT RAIN AND SNOW FROM ABOUT 20Z TO 23Z FRI IN UIN BEFORE THE PRECIPITATION ENDS AS COLDER AIR FILTERS INTO THE AREA. THE LOW LEVEL CLOUDS WILL SCATTER OUT BY EARLY FRI EVNG AS A SFC RIDGE BUILDS SEWD INTO MO. SPECIFICS FOR KSTL...MAY INCLUDE LLWS IN THE STL TAF UNTIL ABOUT 09Z FRI DUE TO STRONG SWLY WINDS AROUND 2000 FT IN HEIGHT. MID LEVEL CLOUDS WILL DEVELOP AND MOVE INTO STL LATE TGT WITH AT LEAST SCATTERED SHOWERS AND STORMS DEVELOPING AND MOVING INTO STL BY EARLY FRI MRNG. THE CEILING SHOULD DROP INTO THE MVFR CATAGORY FRI MRNG...THEN RISE INTO THE VFR CATAGORY LATE FRI AFTN...AND SCATTER OUT FRI EVNG WITH COLDER AND DRIER AIR FILTERING INTO THE REGION AS A SFC RIDGE BUILDS SEWD INTO THE AREA BEHIND THE SFC LOW AND TRAILING COLD FRONT. SELY SFC WINDS WILL VEER AROUND TO A SLY DIRECTION LATE TGT AFTER THE PASSAGE OF A WEAK WARM FRONT...THEN CONTINUE TO VEER AROUND TO A WLY DIRECTION BY THU AFTN AFTER THE PASSAGE OF THE SFC LOW AND TRAILING COLD FRONT. THE WIND WILL BECOME STRONG AND GUSTY THU AFTN DUE TO THE TIGHT SFC PRESSURE GRADIENT BEHIND THE DEEPENING SFC LOW...THEN WEAKEN FRI EVNG. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CST THU MAR 1 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 400 PM CST THU MAR 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...WITH THE BEST CHANCES ACROSS SOUTHERN MISSOURI. A FEW OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY FRIDAY. A FEW OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL...ESPECIALLY ACROSS EAST CENTRAL AND SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. MILLER
The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 09:44 UTC.
19 hail. Local standard time, as filed.
Several cars sustained broken windows due to the large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366014, 366015, 366016, 366017, 366023, 366027, 366025, 366028, 366080, 366029, 366082, 366083, 366084, 366086, 366088, 366090, 366091, 369705, 369706.